Abstract

Toxic epidermal necrolysis (TEN), also known as Lyell′s syndrome, is a widespread life-threatening mucocutaneous disease where there is extensive detachment of the skin and mucous membrane. Many factors involved in the etiology of TEN including adverse drug reactions. Here we are reporting a case of toxic epidermal necrolysis in an adult male patient after receiving carbamazepine in a 38 year old male. On the18 th day of carbamazepine, patient developed blisters which first appeared on the trunk, chest and arms. The erythematous rash was covering almost all over the body with epidermal detachment of 70% body surface area. There was loss of eye lashes, congestion of conjunctiva with mucopurulent discharge and exposure keratitis. The clinical impression was TEN induced by carbamazepine. Carbamazepine was stopped immediately. He was treated with high dose intravenous betamethasone and systemic and topical antibiotics. After one month, the progression of the skin lesions halted and he was discharged.

Original languageEnglish
Pages (from-to)123-125
Number of pages3
JournalIndian Journal of Critical Care Medicine
Volume15
Issue number2
DOIs
Publication statusPublished - 01-04-2011

Fingerprint

Stevens-Johnson Syndrome
Carbamazepine
Betamethasone
Skin
Keratitis
Body Surface Area
Conjunctiva
Blister
Exanthema
Drug-Related Side Effects and Adverse Reactions
Mucous Membrane
Arm
Thorax
Anti-Bacterial Agents

All Science Journal Classification (ASJC) codes

  • Critical Care and Intensive Care Medicine

Cite this

@article{541bcc3b300d40d29c569ccac56c1e33,
title = "Carbamzepine-induced toxic epidermal necrolysis",
abstract = "Toxic epidermal necrolysis (TEN), also known as Lyell′s syndrome, is a widespread life-threatening mucocutaneous disease where there is extensive detachment of the skin and mucous membrane. Many factors involved in the etiology of TEN including adverse drug reactions. Here we are reporting a case of toxic epidermal necrolysis in an adult male patient after receiving carbamazepine in a 38 year old male. On the18 th day of carbamazepine, patient developed blisters which first appeared on the trunk, chest and arms. The erythematous rash was covering almost all over the body with epidermal detachment of 70{\%} body surface area. There was loss of eye lashes, congestion of conjunctiva with mucopurulent discharge and exposure keratitis. The clinical impression was TEN induced by carbamazepine. Carbamazepine was stopped immediately. He was treated with high dose intravenous betamethasone and systemic and topical antibiotics. After one month, the progression of the skin lesions halted and he was discharged.",
author = "Chowta, {Nithyananda K.} and Chowta, {Mukta N.} and John Ramapuram and Pramod Kumar and Abul Fazil",
year = "2011",
month = "4",
day = "1",
doi = "10.4103/0972-5229.83018",
language = "English",
volume = "15",
pages = "123--125",
journal = "Indian Journal of Critical Care Medicine",
issn = "0972-5229",
publisher = "E-Flow Medknow Publications",
number = "2",

}

Carbamzepine-induced toxic epidermal necrolysis. / Chowta, Nithyananda K.; Chowta, Mukta N.; Ramapuram, John; Kumar, Pramod; Fazil, Abul.

In: Indian Journal of Critical Care Medicine, Vol. 15, No. 2, 01.04.2011, p. 123-125.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Carbamzepine-induced toxic epidermal necrolysis

AU - Chowta, Nithyananda K.

AU - Chowta, Mukta N.

AU - Ramapuram, John

AU - Kumar, Pramod

AU - Fazil, Abul

PY - 2011/4/1

Y1 - 2011/4/1

N2 - Toxic epidermal necrolysis (TEN), also known as Lyell′s syndrome, is a widespread life-threatening mucocutaneous disease where there is extensive detachment of the skin and mucous membrane. Many factors involved in the etiology of TEN including adverse drug reactions. Here we are reporting a case of toxic epidermal necrolysis in an adult male patient after receiving carbamazepine in a 38 year old male. On the18 th day of carbamazepine, patient developed blisters which first appeared on the trunk, chest and arms. The erythematous rash was covering almost all over the body with epidermal detachment of 70% body surface area. There was loss of eye lashes, congestion of conjunctiva with mucopurulent discharge and exposure keratitis. The clinical impression was TEN induced by carbamazepine. Carbamazepine was stopped immediately. He was treated with high dose intravenous betamethasone and systemic and topical antibiotics. After one month, the progression of the skin lesions halted and he was discharged.

AB - Toxic epidermal necrolysis (TEN), also known as Lyell′s syndrome, is a widespread life-threatening mucocutaneous disease where there is extensive detachment of the skin and mucous membrane. Many factors involved in the etiology of TEN including adverse drug reactions. Here we are reporting a case of toxic epidermal necrolysis in an adult male patient after receiving carbamazepine in a 38 year old male. On the18 th day of carbamazepine, patient developed blisters which first appeared on the trunk, chest and arms. The erythematous rash was covering almost all over the body with epidermal detachment of 70% body surface area. There was loss of eye lashes, congestion of conjunctiva with mucopurulent discharge and exposure keratitis. The clinical impression was TEN induced by carbamazepine. Carbamazepine was stopped immediately. He was treated with high dose intravenous betamethasone and systemic and topical antibiotics. After one month, the progression of the skin lesions halted and he was discharged.

UR - http://www.scopus.com/inward/record.url?scp=79960776355&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79960776355&partnerID=8YFLogxK

U2 - 10.4103/0972-5229.83018

DO - 10.4103/0972-5229.83018

M3 - Article

VL - 15

SP - 123

EP - 125

JO - Indian Journal of Critical Care Medicine

JF - Indian Journal of Critical Care Medicine

SN - 0972-5229

IS - 2

ER -